Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS Wilmington, OH

July 26, 2018Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 26, 2018, 7:46 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 7:46 PM EDT (23:46 UTC)
Expired
Jul 26, 2018, 8:15 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:49 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 3:49 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
349 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A cold front will move southeast across the Great Lakes and Ohio
Valley this afternoon and evening, with a round of showers and
thunderstorms expected to occur along it. High pressure will
build into the region for the weekend with cooler and dry
conditions expected. The threat for storms will occur on Tuesday
as an upper level system strengthens over the Midwest.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Wind gusts this afternoon are not as strong or as prevalent as
expected. This should also help limit the amount of energy and
moisture available for the expected thunderstorm activity this
evening. Line of storms remains northwest of the CWA and will
take its time pushing through the CWA. Front and line of storms
should reach the I-71 corridor between 8 and 11pm, with very
little consensus found on the models other than later timing
appears to be the better course of action.

Lows will drop to around 60 in the northwest as the colder and
drier air pushes in behind the front, upper 60s in the southeast
where the front may hang tough until just before daybreak.

Severe threat with damaging winds and some hail remains a
possibility this evening with longer-lived storms expected given
a higher probability of tilted and rotating updrafts.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A few lingering showers /sans thunder/ may prevail for a few
hours in the morning over southeastern CWA but the bulk of the
daylight hours will be dry. The cold air being funnelled in
behind the front will create a pleasant day with readings within
a 2-3 degrees of 80.

Clearing skies overnight and an influx of drier air will help
lows to drop into the upper 50s, around 60 over Kentucky and the
lower Scioto Valley.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The long term period will begin with unseasonably mild
temperatures during the day on Saturday as weak surface high
pressure briefly builds into the region. Aloft, a very weak
disturbance will propagate through the midlevel flow, providing
perhaps some dense cirrus during the late afternoon and evening
hours. Cannot completely rule out a stray shower in the extreme
north/northwest part of the ILN FA, but lack of focused surface
forcing or convergence as well as ample dry air in the midlevels
will likely limit potential coverage to very isolated at best.
Therefore, have not added to the fcst at this time.

As expected, the GFS solution with the late weekend system has
trended to become more in line with what the ECMWF has been
showing for several runs now -- a more suppressed solution
initially before a stalling system begins to strengthen across
western portions of the Tennessee Valley as it progresses
northeast through the Ohio Valley by midweek next week. What all
of this essentially means is that PoPs have been decreased
across the board in the Sunday into Monday time frame (although
not eliminated altogether), with best pcpn chances moved more
into the Monday night into Tuesday night time frame as the
aforementioned system tracks through the area.

The strengthening/digging of the upper level system next Monday
into Tuesday will induce surface cyclogenesis somewhere in the
vicinity of the mid-Mississippi Valley before said low tracks
northeast into the region by early Wednesday. This forecast
solution would have several implications for the sensible
weather in the local area, most notably a potential for more
widespread showers and thunderstorms Tuesday into early
Wednesday (due to increased dynamics and forcing). This specific
solution -- a closed low this far south with unseasonably
strong wind profiles -- is not particularly common this time of
the year in the local area. As such, limited PoPs to just likely
and thunder to just chance for now until the specifics come
into better focus in the coming days.

Slightly below normal temperatures are expected through most,
if not all, of the long term period. Persistent troughing in the
region will keep the heat away from the local area through at
least the middle of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Outside of the scattered to possibly isolated nature of the
thunderstorms that are expected to cross the region this late
day and early evening, conditions will remain VFR for all of the
TAF sites in the next 24-30 hours.

A cold front will see southwest winds gusting to 20kt ahead of
it today, and then as winds shift more westerly in the post-
frontal environment, they will die back down to under 10kt, and
go more light/variable late tonight as high pressure rapidly
builds in.

OUTLOOK...Thunderstorms possible overnight Monday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...KC
AVIATION...Franks
Hazardous weather outlook, Jul 26, 3:58 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
358 AM EDT Thu Jul 26 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-270800-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
358 AM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be possible along and ahead of a cold
front this afternoon and this evening. A few strong to severe storms
may occur. The primary severe weather threats will be damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-270800-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
358 AM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 26, 6:50 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             LAKEVIEW                40.49N 83.93W
07/26/2018  E0.75 INCH       LOGAN              OH   PUBLIC

            SIZE ESTIMATED FROM VIDEO POSTED ON TWITTER.

&&

JEG
Local storm report, Jul 26, 6:56 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             KENTON                  40.64N 83.61W
07/26/2018  M1.00 INCH       HARDIN             OH   PUBLIC

            SCATTERED PEA TO NICKEL SIZED HAIL. ISOLATED QUARTER SIZE
            HAIL ALSO OCCURRED.

&&

ANOVAK
Special weather statement, Jul 26, 7:08 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
708 PM EDT THU JUL 26 2018

OHZ026-035-043-044-262345-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
708 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...NORTHEASTERN AUGLAIZE AND SOUTHWESTERN HARDIN
COUNTIES UNTIL 745 PM EDT...

At 707 PM EDT, radar indicated a strong thunderstorm near Jackson
Center, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Jackson Center, Russells Point, Botkins, Lakeview, Alger,
Waynesfield, Belle Center, Chippewa Park, Roundhead, Uniopolis,
Fryburg, Montra, Jumbo, St. Johns, New Hampshire, Bloom Center and
State Route 195 at State Route 235.

This includes I-75 in Ohio between mile markers 103 and 109.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4074 8387 4051 8368 4035 8410 4050 8423
      4065 8401 4065 8388 4073 8388
TIME...MOT...LOC 2307Z 237DEG 22KT 4047 8409

Sites
Special weather statement, Jul 26, 7:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
727 PM EDT THU JUL 26 2018

OHZ026-035-270000-
Auglaize OH-Hardin OH-
727 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AUGLAIZE AND HARDIN
COUNTIES UNTIL 800 PM EDT...

At 727 PM EDT, radar indicated a strong thunderstorm near Alger,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Kenton, Ada, Dunkirk, Alger, Blanchard, Roundhead, Mcguffey, Walton,
Hepburn, Mentzer and State Route 195 at State Route 235.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4074 8349 4070 8350 4070 8347 4063 8343
      4053 8384 4053 8388 4054 8388 4054 8389
      4064 8395 4065 8388 4074 8388 4082 8370
      4082 8355
TIME...MOT...LOC 2327Z 245DEG 22KT 4064 8385

Sites
Special weather statement, Jul 26, 7:34 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
734 PM EDT THU JUL 26 2018

OHZ042-270000-
Darke OH-
734 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARKE COUNTY UNTIL 800
PM EDT...

At 733 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Union City, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Greenville, Versailles, Bradford, Union City, Ansonia, Webster, Wayne
Lakes, Gettysburg, North Star, Rossburg, Palestine, Union Corners,
Darke County Airport, Sharpeye, Brock, State Route 47 at US Route
127, Sharps Crossing, Horatio and Pikeville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4033 8455 4013 8443 4007 8443 4001 8481
      4021 8481
TIME...MOT...LOC 2333Z 245DEG 22KT 4009 8481

Sites
Special weather statement, Jul 26, 7:37 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
737 PM EDT THU JUL 26 2018

INZ066-073-074-270000-
Franklin IN-Ripley IN-Dearborn IN-
737 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...NORTHERN
RIPLEY AND NORTHWESTERN DEARBORN COUNTIES UNTIL 800 PM EDT...

At 737 PM EDT, radar indicated a strong thunderstorm near Batesville,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Nickel size hail...

Locations impacted include...
Batesville, Brookville, Oldenburg, Lake Santee, Sunman, St. Leon,
Interstate 74 at State Route 101, Peppertown, Lawrenceville, Saint
Peter and New Alsace.

This includes I-74 in Indiana between mile markers 145 and 161.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3927 8530 3940 8530 3943 8500 3916 8500
      3920 8543
TIME...MOT...LOC 2337Z 269DEG 20KT 3930 8534

Sites

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:11 PM EDTSpecial Weather StatementILNHardin34 min
Jul 26, 6:37 PM EDTSpecial Weather StatementILNHardin23 min
Jul 26, 7:08 PM EDTSpecial Weather StatementILNAuglaize37 min
Jul 26, 7:27 PM EDTSpecial Weather StatementILNHardin33 min
Jul 26, 7:34 PM EDTSpecial Weather StatementILNDarke26 min
Jul 26, 7:37 PM EDTSpecial Weather StatementILNFranklin23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.